PURPOSE: To determine the incidence of hepatotoxicity in patients from a public health tuberculosis clinic who had rifampin treatment for latent tuberculosis infection (LTBI).
METHODS: Evaluation of rifampin hepatotoxicity in adults aged > 18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed; AST/ALT were determined at baseline, one month, and three months. Hepatotoxicity was defined as AST or ALT levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms.
RESULTS: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95%, 95% CI: 0%–4.33%) had AST or ALT levels > five times the ULN (2 patients at one month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; one had hepatitis C and one had an unconfirmed history of hepatitis. Among 19 evaluable patients who previously had prior isoniazid hepatotoxicity, all tolerated rifampin well with no AST elevation above the ULN. Adherence to clinic visits and prescribed treatment was poor.
CONCLUSION: While rifampin hepatotoxicity associated with treatment of LTBI is rare, in our study it was more common than previously reported, probably due to baseline hepatic dysfunction.
CLINICAL IMPLICATIONS: Vigilance is required in monitoring transaminases in treatment of LTBI with rifampin in patients with baseline elevation of ALT/AST, including patients with hepatitis C.
DISCLOSURE: Francis Fountain, No Financial Disclosure Information; No Product/Research Disclosure Information